Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Get mood boost after drinking coffee but feel tired and disoriented later. Taking Celexa and Welbutrin. Interactions?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions

I think I have an uncommon sensitivity to caffeine and other stimulants and have some questions for a psychiatrist. Basically, when I have caffeine or any other stimulant (like ginseng or 5 hr energy), I get a nice mood boost but I also become quite tired and feel disoriented. I basically feel like a happy zombie. I know the simplest solution is to not have caffeine but I’m addicted to the mood boost and at times (maybe twice a week) I give in to the temptation and then regret it afterward. Later in the day and all of the next day, I will feel tired and drained. It gives me a short-term mood boost and then I feel lousy for about 36 hours. I don’t think it’s simply an allergy – I don’t get itching, rashes, or any other allergy symptoms. I’ve had this side effect for about 8 years now, and before then, I simply had never tried coffee or any other stimulants. This happens from even a very small amount of caffeine, say half of one serving of diet coke (or maybe 15 mg of caffeine). My questions: For about 15 years, I’ve been taking both an SSRI and Wellbutrin for anxiety. I’m currently on 40 mg of Celexa and 200 of Wellbutrin. I’m wondering if the reason I have these unusual side effects from caffeine and other stimulants is that I have too many psychoactive substances working at once - celexa, wellbutrin, and caffeine – and perhaps it’s overloading my brain. If I were to gradually stop the Celexa & Wellbutrin, would this issue go away? My anxiety has gotten much better and I’m not even sure I need the C & W. I’ve thought about stopping them many times but the possibility of having withdrawal symptoms stops me. It might be worth it if it meant that I’d no longer have this fatigue side effect from caffeine and other stimulants, though. Thanks for your help.
Posted Sun, 29 Jul 2012 in Mental Health
Answered by Dr. Ashish Mittal 11 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     33 year old male
•     Known case of Anxiety disorder
•     Currently on celexa and wellbutrin
•     Complaints of: Unusual response to stimulant.

You case is interesting and but difficult too. I will try to give my best effort to guide you in this problem.

I would like to consider multiple possibilities for unusual response to stimulant in following hierarchy:
•     Anxiety disorder itself. Stimulant tend to increase anxiety. Although some time you may not feel psychological symptoms but your body can experience somatic symptoms of anxiety like: lethargy, tiredness, pain and as you described (happy Zombie)
•     Inherent unusual body response to stimulant. So, avoiding stimulant is best solution for that.

In my opinion it is not related to use of celexa and wellbutrin with stimulant.

Discontinuation of anti anxiety medicine is a complex decision. You have to understand certain things regarding this:
-In long term anxiety disorder medicine may be needed lifelong.
-From your treatment history it is clear that you are suffering long term anxiety disorder. Stoppage of drug frequently lead to recurrence of symptoms, as drug control the symptoms but not cure illness process.
-Frequently anxiety disorders are chronic illnesses like high blood pressure (BP). You stop the drug and BP rises. You might had asked the same question from your psychiatrist but no body had stopped treatment because of the above reason.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor